Nitrofurantoin is an antibiotic used to treat urinary tract bacterial infections.
A common side effect of antibiotics is diarrhea, which may be caused by the elimination of beneficial bacteria normally found in the colon. Controlled studies have shown that taking probiotic microorganisms—such as Lactobacillus casei, Lactobacillus acidophilus, Bifidobacterium longum, or Saccharomyces boulardii—helps prevent antibiotic-induced diarrhea.1
The diarrhea experienced by some people who take antibiotics also might be due to an overgrowth of the bacterium Clostridium difficile, which causes a disease known as pseudomembranous colitis. Controlled studies have shown that supplementation with harmless yeast—such as Saccharomyces boulardii 2 or Saccharomyces cerevisiae (baker’s or brewer’s yeast)3—helps prevent recurrence of this infection. In one study, taking 500 mg of Saccharomyces boulardii twice daily enhanced the effectiveness of the antibiotic vancomycin in preventing recurrent clostridium infection.4 Therefore, people taking antibiotics who later develop diarrhea might benefit from supplementing with saccharomyces organisms.
Treatment with antibiotics also commonly leads to an overgrowth of yeast (Candida albicans) in the vagina (candida vaginitis) and the intestines (sometimes referred to as “dysbiosis”). Controlled studies have shown that Lactobacillus acidophilus might prevent candida vaginitis.5
In six healthy men, nitrofurantoin absorption was reduced by also taking magnesium trisilicate.6 Another magnesium compound, magnesium oxide (commonly found in supplements) was shown to bind with nitrofurantoin in a test tube.7
In a study of 11 people, the rate of nitrofurantoin absorption was delayed despite the fact that the amount of nitrofurantoin ultimately absorbed remained the same when the drug was administered in a colloidal magnesium aluminum silicate suspension.8 It remains unclear whether this interaction is clinically important or if typical magnesium supplements would have the same effect.
Several cases of excessive bleeding have been reported in people who take antibiotics.9 , 10 , 11 , 12 This side effect may be the result of reduced vitamin K activity and/or reduced vitamin K production by bacteria in the colon. One study showed that people who had taken broad-spectrum antibiotics had lower liver concentrations of vitamin K2 (menaquinone), though vitamin K1 (phylloquinone) levels remained normal.13 Several antibiotics appear to exert a strong effect on vitamin K activity, while others may not have any effect. Therefore, one should refer to a specific antibiotic for information on whether it interacts with vitamin K. Doctors of natural medicine sometimes recommend vitamin K supplementation to people taking antibiotics. Additional research is needed to determine whether the amount of vitamin K1 found in some multivitamins is sufficient to prevent antibiotic-induced bleeding. Moreover, most multivitamins do not contain vitamin K.
1. Elmer GW, Surawicz CM, McFarland LV. Biotherapeutic agents. A neglected modality for the treatment and prevention of selected intestinal and vaginal infections. JAMA 1996;275:870–6 [review].
2. Elmer GW, Surawicz CM, McFarland LV. Biotherapeutic agents. A neglected modality for the treatment and prevention of selected intestinal and vaginal infections. JAMA 1996;275:870–6 [review].
3. Schellenberg D, Bonington A, Champion CM, et al. Treatment of Clostridium difficile diarrhoea with brewer’s yeast. Lancet 1994;343:171–2.
4. Surawicz CM, Elmer GW, Speelman P, et al. Prevention of antibiotic-associated diarrhea by Saccharomyces boulardii: A prospective study. Gastroenterol 1989;96:981–8.
5. Elmer GW, Surawicz CM, McFarland LV. Biotherapeutic agents. A neglected modality for the treatment and prevention of selected intestinal and vaginal infections. JAMA 1996;275:870–6 [review].
6. Naggar VF, Khalil SA. Effect of magnesium trisilicate on nitrofurantoin absorption. Clin Pharmacol Ther 1979;25:857–63.
7. Naggar VF, Khalil SA. Effect of magnesium trisilicate on nitrofurantoin absorption. Clin Pharmacol Ther 1979;25:857–63.
8. Soci MM, Parrott EL. Influence of viscosity on absorption from nitrofurantoin suspensions. J Pharm Sci 1980;69:403–6.
9. Suzuki K, Fukushima T, Meguro K, et al. Intracranial hemorrhage in an infant owing to vitamin K deficiency despite prophylaxis. Childs Nerv Syst 1999;15:292–4.
10. Huilgol VR, Markus SL, Vakil NB. Antibiotic-induced iatrogenic hemobilia. Am J Gastroenterol 1997;92:706–7.
11. Bandrowsky T, Vorono AA, Borris TJ, Marcantoni HW. Amoxicllin-related postextraction bleeding in an anticoagulated patient with tranexamic acid rinses. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 1996;82:610–2.
12. Kaiser CW, McAuliffe JD, Barth RJ, Lynch JA. Hypoprothrombinemia and hemorrhage in a surgical patient treated with cefotetan. Arch Surg 1991;126:524–5.
13. Conly J, Stein K. Reduction of vitamin K2 concentration in human liver associated with the use of broad spectrum antimicrobials. Clin Invest Med 1994;17:531–9.
Last Review: 11-07-2012
Copyright © 2012 Aisle7. All rights reserved. Aisle7.com
Please read the disclaimer about the limitations of the information provided here. Do NOT rely solely on the information in this article. The Aisle7 knowledgebase does not contain every possible interaction.
The information presented in Aisle7 is for informational purposes only. It is based on scientific studies (human, animal, or in vitro), clinical experience, or traditional usage as cited in each article. The results reported may not necessarily occur in all individuals. For many of the conditions discussed, treatment with prescription or over-the-counter medication is also available. Consult your doctor, practitioner, and/or pharmacist for any health problem and before using any supplements or before making any changes in prescribed medications. Information expires June 2013.
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.